Ohio, 2016

Heavy Snow and Winter Weather in Ohio, December 13, 2016

December 13, 2016 · NWS RLX · 2 events in 2 counties and zones

An upper level disturbance crossed during the afternoon and evening of the 13th as a jet streak transitioned through a broad upper level trough across the Great Lakes. Despite little to no low level support, the disturbance was able to produce accumulating snow across central and eastern Ohio during the afternoon and early evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance crossed during the afternoon and evening of the 13th as a jet streak transitioned through a broad upper level trough across the Great Lakes. Despite little to no low level support, the disturbance was able to produce accumulating snow across central and eastern Ohio during the afternoon and early evening. The bulk of the accumulation came during between 4:00 PM and 7:00 PM EST, as a stronger band moved across. There was a very sharp gradient to the snowfall. New Lexington, in Perry County and Eagleport in northern Morgan County, received about 4 inches of snow, while McConnelsville in central Morgan County only received an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 13, 6:17 AM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Dec 13, 6:17 AM EST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
617 AM EST Tue Dec 13 2016

.SYNOPSIS...
Upper level disturbance crosses today. Very cold Thursday and
Friday. Storm system this weekend with wintry mix initially then
becoming all rain.

&&

.NEAR TERM /THROUGH TONIGHT/...

As of 610 AM Tuesday...
No changes. Radar lit up with virga, but haven't seen any reports
on the ground yet, so forecast should still be on track.

As of 200 AM Tuesday...

Broad upper level trof in zonal flow brings a disturbance through
today. This will cause light snow in SE Ohio today driven more by
jet dynamics while rain will be more prevalent in the far south
driven more by low level forcing. The middle section of our
forecast area may escape precipitation altogether.

Perry county Ohio has the best shot at accumulating snow, but with
warm soil temps, do not expect a whole lot of accumulation.
Further, most of the forcing is to the north of our area, so
precipitation just brushes our borders. So, no advisories expected
attm.

High pressure builds tonight as cold air mass approaches.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 230 AM Tuesday...

Main story of the short term is the frigid air mass that will
settle into the region. 850 mb temps drop below -20C for most of
the CWA by Thursday. As the cold air filters in, have isolated to
scattered snow showers across the northern mountainous counties
Wednesday night. Not a whole lot of moisture to work with, but
with such cold temperatures anticipate some light accumulations in
the mountains. Both Wednesday and Thursday nights will be very
cold with lows in the single digits for many...and below zero at
higher elevations. Winds will be light across most of the
forecast area, so wind chill values bottom out near to just above
zero across the lowlands. However a stiffer breeze is expected at
higher elevations which will likely lead to the need for wind
chill headlines. Will continue this mention in the HWO.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 230 AM Tuesday...

Temperatures begin to warm some on Friday, but still a chilly day
expected. As a surface low moves out of the central Rockies and
into the lower Ohio River Valley, precipitation will be on the
increase late Friday into Friday night. Initially precip should
start as all snow -- with come accumulation possible, especially
in the northern mountains. However, as 850mb temperatures warm
Friday night, we will likely see a transition to wintry mix
including some freezing rain into Saturday morning. Surface
temperatures climb on Saturday under decent WAA which will change
all the precipitation over to rain. A cold front moves through
Saturday night into Sunday with rain changing to snow. Quite a bit
of uncertainty right at the end of the long term -- with the ECMWF
lingering precip through Monday across the east, while the GFS
dries out much quicker. For now, went with a consensus blend and
kept things mostly dry.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
00Z Tuesday thru 00Z Wednesday...
As of 615 AM Tuesday...

VFR for the moment. Frontal system will nose closer this morning.
Colder air behind front will likely result in snow showers which
could bring more MVFR or even IFR conditions as the day wears on
though believe only northern TAF sites should be impacted before
00Z Wed.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Mixed precip/IFR in the north may be more
widespread than currently indicated.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               TUE 12/13/16
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  M    M    M    M    M    L    L    M    H    M    L    L
CKB CONSISTENCY  M    H    H    H    H    H    M    H    H    H    M    M

AFTER 12Z WEDNESDAY...
IFR possible in stratus Tuesday night into Wednesday morning, and
in mixed wintry precipitation Friday night through Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/MZ
NEAR TERM...JW
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...JW
Hazardous weather outlook, Dec 13, 2:46 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
246 AM EST TUE DEC 13 2016

WVZ523-526-140800-
NORTHWEST POCAHONTAS-SOUTHEAST RANDOLPH-
246 AM EST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW TEMPERATURES AND GUSTY WINDS MAY COMBINE TO PRODUCE DANGEROUS
WIND CHILL VALUES WEDNESDAY NIGHT THROUGH FRIDAY MORNING. A WIND
CHILL ADVISORY MAY BE NEEDED.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE FRIDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-140800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-BARBOUR-
NORTHWEST RALEIGH-SOUTHEAST RALEIGH-NORTHWEST FAYETTE-
SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS-
NORTHWEST WEBSTER-SOUTHEAST WEBSTER-SOUTHEAST POCAHONTAS-
NORTHWEST RANDOLPH-
246 AM EST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF
CENTRAL WEST VIRGINIA...NORTHEAST WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHEAST WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE FRIDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Perry

When
December 13, 11:00 AM EST to 8:00 PM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Winter Weather, Morgan

When
December 13, 11:30 AM EST to 8:30 PM EST
Where
Morgan forecast zone
Reported by
Department of Highways
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662595, 662596.